Creatinine not Creatine

Hi there, I am hoping someone can help me find out about Creatinine?

I took Jayden for a blood test to check Theo levels and Potassium and got a call from his Asthma nurse saying his Theo levels were 22.3 and his Creatinine level is 71. Theo I understand and after 4 hours of vomitting every 20 minutes yesterday I had already decided to miss his next dose just incase without the result. Creatinine is a new one for me and apart from knowing his level is raised and can have an affect on the kidneys I know absolutely nothing else. Might explain why he is peeing all day and night. Is it just the Theo that can cause this to raise or can steroids play a part in it too. We have had high theo levels before but not a mention of Creatinine so wondered if the Kenalog might be having an effect too.

One other point, I think I may have read somewhere that Viral infections can increase Theo levels. Is that right or did I dream that one up!?

Thanks Nikki and Jayden

3 Replies

oldestnewest
  • Hi koolkat,

    Sorry to hear that Jayden is poorly - I hope he's feeling better soon. Theophylline toxicity is miserable, but at least it can fairly quickly be put right once it's detected.

    In terms of the blood test you had done, I think the result you are referring to is creatinine (creatine is a protein supplement taken by body builders, and it's not usually measured routinely in blood tests). Creatinine is a waste product produced by the muscles - the amount produced varies from person to person but is dependent on age and muscle mass. It's passed out of the body by the kidneys, dissolved in the urine - so a measurement of creatinine levels is one of the blood tests used to determine how well the kidneys are functioning. There are many reasons for creatinine to be high, though, other than because the kidneys aren't functioning properly.

    If someone is dehydrated, from vomiting for example, their kidneys cannot get rid of as much waste product as they can't afford to lose the water that the waste product needs to be dissolved in. When dehydrated the blood will also be more concentrated because there is less water in it. Both these things mean that the creatinine level can be slightly high, even though the kidneys themselves are not injured or failing.

    The normal range for creatinine varies slightly depending on which lab is doing the test, but is roughly 65 - 115 for an adult male, and 50 - 100 for an adult female. For a child, it should obviously be less, as they have less muscle mass, but the exact normal range is dependent on age, sex and weight. I'm guessing from the fact that you were called that Jayden's creatinine might have been slightly above the normal range.

    As I've said, a common reason for this is that someone is a bit dehydrated. Having an intramuscular injection of any sort can sometimes put the creatinine up a little, by causing a little bit of damage or bruising to the muscle. Intramuscular injections of any sort can also occasionally cause myositis - inflammation of the muscle - which would certainly put your creatinine up. If Jayden has particular pain or discomfort from his recent injection site, that would be worth mentioning to his doctor - in fact, if he has any muscle pain or discomfort generally, do mention it.

    I am guessing that in Jayden's case, the management of this blood result will probably be just the reduction in theophylline that you have mentioned, so that the levels go back down to the normal range. Hopefully this will stop the vomiting, he will be less dehydrated and the creatinine levels should go back down to normal. They might want to repeat the test in a few days to check that this is happening.

    I don't think high levels of creatinine due to dehydration would really explain why Jayden is peeing more frequently. Did the doctor check his blood sugar level? A high sugar due to diabetes (which can happen with steroid use) could explain the frequent peeing, the vomiting and the high creatinine itself. If he hasn't had this test done, I really would suggest you ask about it urgently. Pharmacists can do a basic skin prick test to measure the blood sugar.

    You are right about viral infections sometimes increasing theophylline levels. Obviously, some medications can also interact, and occasionally changes in diet can affect theo levels.

    Hope this helps and Jayden feels better soon

    Em

  • Thanks again Em

    I am hoping it was creatinine and not Creatine they tested for, as although I believe many 11 year old lads would like bigger muscles, I doubt many would take body building supplements to improve them. The nurse was calling on her way home on the train and it was very difficult to hear her properly so am going with Creatinine. That explains why when I 'googled' Creatine I was being directed to web sites to buy it!

    Apparently Jayden's levels should be between 34 and 65 - but as a gymnast he is very muscular so perhaps it should be closer to the top end of the range. When you say muscle pain is worth noting, would you include cramp, as he has been getting cramp in his legs for the last week.

    Can a pharmacist in a chemist check blood sugar levels or will I have to go back to GP?

    Thanks again for putting me on the right track - hopefully Jay will be a bit better tomorrow. Stopped vomiting yesterday, nausea still there but the headache is the one thats getting him down.

    Nikki

  • Hi koolkat,

    I'm so glad to hear that Jayden is beginning to improve. I know that theo toxicity headache only too well and it is extremely painful, easily the most severe headache I've ever had! At least now, if he is not vomiting, he can hopefully take some painkillers to help with it.

    The creatinine range that she told you sounds about what I would guess for someone of Jayden's age, although that may not account for weight. You are right that the fact that he is very muscular could put the level up a bit - by contrast, I have very little muscle on me and mine is always below the normal range! I don't think muscle cramps should really have any effect, although it's always worth mentioning, especially if they are new and severe.

    The pharmacist in your chemist should be able to check Jayden's blood sugar by a finger prick test - not quite as accurate as a venous blood test but good enough to get an idea of if there is any problem.

    Hope things continue to settle

    Em

You may also like...